Kansas, 2012

Hail and Damaging Winds in Kansas, July 7, 2012

July 7, 2012 · NWS TOP · 3 events in 2 counties and zones

On July 7th, very warm and dry conditions brought forth an environment favorable for short-lived, pulse type thunderstorms, with down burst potential. A couple storms did produce severe down bursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On July 7th, very warm and dry conditions brought forth an environment favorable for short-lived, pulse type thunderstorms, with down burst potential. A couple storms did produce severe down bursts. One of these down bursts occurred near Abilene, where 60 mph winds were reported with a few small tree limbs broken. The strongest of the two reported down bursts was in Emporia, where a small area was impacted by a rather significant down burst. Several large trees, outbuildings, and street signs were destroyed by estimated 80 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 7, 5:08 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 5:08 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT SAT JUL 7 2012

...UPDATE TO AVIATION...

.DISCUSSION...

FRONTAL BOUNDARY EXTENDED FROM NEAR FALLS CITY TO SOUTH OF CONCORDIA
THIS AFTERNOON. A WEAK SURFACE TROUGH LAY FROM OSKALOOSA THROUGH
TOPEKA AND HERINGTON. SATELLITE SHOWS CUMULUS FIELD ACROSS MUCH OF
THE CWA SAVE THE NORTHWEST CORNER. DEW POINTS HAVE INCREASED BEHIND
THE FRONT INTO THE LOWER 70S WHILE AREAS TO THE SOUTH HAVE MIXED OUT
INTO THE 50S TO LOWER 60S. ISOLATED CONVECTION HAS DEVELOPED ACROSS
SOUTHWEST AND INTO CENTRAL KANSAS AS WELL AS SOUTHWEST MISSOURI.
LATEST MESO ANALYSIS SHOWS BEST CONVERGENCE FROM DODGE CITY
NORTHEAST TO NEAR TOPEKA. ANOTHER AREA OF CONVERGENCE WAS NOTED FROM
SOUTHWEST IOWA TO WASHINGTON COUNTY. SURFACE BASED CAPE RUNNING IN
THE 1500 J/KG TO NEAR 3000 J/KG ACROSS THE AREA. 0-6KM SHEAR REMAINS
WEAK.

FOR THE REST OF THE AFTERNOON AND EVENING EXPECT TO SEE SCATTERED
THUNDERSTORMS DEVELOP ALONG AND BEHIND THE BOUNDARIES. RUC SOUNDINGS
SHOW INVERTED V SO POTENTIAL EXISTS FOR SOME ISOLATED WIND GUSTS
WITH THE STEEP LAPSE RATES. THE FRONT WILL SLOWLY MOVE SOUTHEAST
TONIGHT AND STALL OUT ACROSS EAST CENTRAL AND SOUTH CENTRAL KANSAS
BY EARLY SUNDAY MORNING. CONVERGENCE ALONG THE BOUNDARY MAY TOUCH
OFF SOME MORE CONVECTION ON SUNDAY. ALSO COULD SEE SOME REMNANTS OF
HIGH PLAINS CONVECTION MOVE INTO NORTH CENTRAL KANSAS.

WILL ALLOW THE HEAT ADVISORY TO EXPIRE THIS EVENING ACROSS THE AREA
AS FORECAST HIGHS ON SUNDAY WILL BE IN THE UPPER 80S TO MID 90S.
WILL NEED TO WATCH AREAS SOUTHEAST OF I-35 FOR POOLING OF DEW POINTS
IN THE 70S WHICH IF IT OCCURS COULD PUSH THE HEAT INDEX TO AROUND
100 DEGREES.

53

POST FRONTAL AXIS OF HIGHER MOISTURE AT AND BELOW 850 MB WILL SAG
SOUTHWARD THROUGH SUNDAY NIGHT AND BE MAINLY SITUATED JUST TO THE
SOUTH OF THE COUNTY WARNING AREA OVER SOUTHEAST KS BY 12Z MONDAY.
HOWEVER...ISOLATED/SCATTERED CONVECTION STILL POSSIBLE THROUGH THE
EVENING SUNDAY MOST AREAS AND WITH MORE POSSIBLE OVERNIGHT (MAINLY
SOUTHERN COUNTIES) WITH THE APPROACH OF WEAK WAVE AS UPPER FLOW
TRIES TO TRANSITION TO NORTHWEST FLOW. DRIER AIR WILL THEN CONTINUE
TO ADVECT INTO THE CWA THROUGH THE DAY MONDAY. ALL IN ALL...WILL
CONTINUE WITH SLIGHT CHANCE OR LOWER END CHANCE POPS ACROSS MOST OF
THE CWA SUNDAY NIGHT...WITH EMPHASIS ON THE EVENING AND SOUTH OF
I-70...THEN CONTINUE WITH A DRY FCST ON MONDAY WITH DEEPER MOISTURE
CONTINUING TO SHIFT AWAY FROM THE CWA WITH THE MAIN PUSH OF THE
FRONT INTO THE SOUTHERN PLAINS. AFTER LOWS IN THE UPPER 60S AND
LOWER 70S SUNDAY NIGHT...SHOULD SEE MORE COMFORTABLE HIGHS IN THE
UPPER 80S NOT ONLY ON MONDAY BUT ALSO INTO TUESDAY AND WEDNESDAY AS
WELL.

WILL CONTINUE WITH A DRY FORECAST ON THROUGH THE REMAINDER OF THE
WORK WEEK AND INTO SATURDAY AS THE AREA WILL REMAIN JUST EAST OF
THE AMPLIFYING UPPER RIDGE AXIS. AS EASTERLY LLVL FLOW BECOMES
MORE SOUTHEAST BY THURSDAY AND HEIGHT RISES INCREASE...SHOULD SEE
TEMPS START TO INCREASE WITH HIGHS THURSDAY INTO SATURDAY BACK
INTO MAINLY THE LOWER 90S...ALTHOUGH HEAT INDICES AT THIS POINT
EXPECTED TO REMAIN BELOW THE CENTURY MARK.

63

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED/SCATTERED
TSRA WILL REMAIN POSSIBLE AT TERMINALS THROUGH AT LEAST 06Z. WILL
WATCH FOR ADDITIONAL DEVELOPMENT TO THE WEST LATE TONIGHT. SLIGHT
CHANCE FOR SCT MVFR CEILINGS TO DEVELOP BY 08Z...BUT PROBABILITY
TOO LOW FOR MENTION IN FORECAST.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 7, 6:51 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT JUL 7 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-090100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
751 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT...MAINLY
ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR. LOCALLY STRONG AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 7, 6:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT JUL 7 2012

KSZ059-080030-
ANDERSON-
702 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY...

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHWEST AT 10
MPH ACROSS PORTIONS OF CENTRAL ANDERSON COUNTY. DOPPLER RADAR
INDICATED...AND THE PUBLIC REPORTED THIS STORM WAS PRODUCING STRONG
WINDS OF 40 TO 50 MPH.

&&

LAT...LON 3811 9527 3806 9539 3811 9545 3820 9545
      3827 9538 3829 9526 3820 9519
TIME...MOT...LOC 0001Z 026DEG 10KT 3818 9531

$$ BARJENBRUCH

The radar

The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 7, 7:35 PM CST to 7:40 PM CST
Where
Lyon County, Emporia
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.400, -96.180

Numerous reports of downed trees on 6th Street between Constitution and Sylvan Streeets. One such tree was over two feet in diameter and was split in half. Otherwise, several smaller trees were destroyed, as were outbuildings and street signs.

Thunderstorm Wind, Dickinson

When
July 7, 10:55 PM CST to 11:00 PM CST
Where
Dickinson County, 0.69 mi N of Upland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.090, -97.020

A member of the public reported that a few small tree limbs around 2 inches in diameter were broken.

Hail, Dickinson

When
July 7, 10:56 PM CST to 10:59 PM CST
Where
Dickinson County, 1.38 mi N of Upland
Measured
0.75 in hail
Reported by
Public
Coordinates
39.100, -97.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395237, 395242, 395235.